Hail, Sauk
- When
- June 28, 2:55 PM CST
- Where
- Sauk County, 3 mi W of Plain
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.283, -90.117
Scattered thunderstorms, some marginally-severe, moved east-southeast across parts of south-central and southeast Wisconsin. Powerful downburst, straight-line winds gusted to an estimated 52 knots (60 mph), resulting in toppled large trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms, some marginally-severe, moved east-southeast across parts of south-central and southeast Wisconsin. Powerful downburst, straight-line winds gusted to an estimated 52 knots (60 mph), resulting in toppled large trees. Large hail was also noted west of Plain (Sauk Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SAT JUN 28 2003 FORECAST FOCUS ON ENDING PRECIPITATION AND RESOLVING MODEL DIFFERENCES FOR SUNDAY NIGHT/MONDAY. IN THE SHORT TERM...THUNDERSTORMS FORMING OVER SOUTHWEST WISCONSIN HAVE CONTRIBUTING FACTORS INCLUDING 500 MILLIBAR DIVERGENCE AND WEAK PVA...AN EXCELLENT LIFTED INDEX GRADIENT FROM EASTERN IOWA ACROSS SOUTHERN WISCONSIN...A PERSISTENT 850 MILLIBAR CONVERGENT AREA FROM SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. SURFACE LOW ENTERING WEST CENTRAL WISCONSIN WILL PULL SURFACE TROUGH ACROSS CWA OVERNIGHT...CARRYING CONVECTION ALONG WITH IT. WILL END CONVECTION OVER WESTERN PORTIONS OF CWA AFTER MIDNIGHT...BUT KEEP OPEN ENDED CHANCE ACROSS THE EAST. IN THE FAR TERM...PROGS BUILD WEAK HIGH PRESSURE BUILDS ACROSS CWA FOR REST OF THE WEEKEND. HOWEVER...GFS BRINGS STRONGER LOW PRESSURE TO NORTHEAST MISSOURI BY 12Z MONDAY...WHILE NGM/ETA DEPICTS WEAKER LOW FURTHER WEST. WILL GO WITH ETA SOLUTION...AS GFS LOOKS TOO AGGRESSIVE AT THE MOMENT...AND STAY WITH CURRENT DRY FORECAST. .MKX...NONE. TZ
WIZ046-047-051-052-056>060-062>072-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. LOW PRESSURE WILL MOVE ALONG A WARM FRONT LYING ACROSS SOUTHERN WISCONSIN TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. IF ENOUGH MOISTURE AND INSTABILITY ARE AVAILABLE...SOME STORMS COULD BE SEVERE. THERE MAY EVEN BE ENOUGH WIND SHEAR TO EVEN PRODUCE A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS DURING THE LATTER PART OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT. NJ
The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364690, 5364691, 5364692.